Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 277, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1998, 8:57 PM CDT for Meade County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1998, 8:57 PM CDT (01:57 UTC)
- Expired
- Jul 23, 1998, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Meade County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:10 PM CDT | Hail 0.75 | Plains, KS | |
| Jul 23, 9:10 PM CDT | Thunderstorm Wind 52 | Plains, KS | |
| Jul 23, 9:25 PM CDT | Hail 3 | Missler, KS | |
| Jul 23, 9:25 PM CDT | Thunderstorm Wind 52 | Missler, KS | |
| Jul 23, 9:25 PM CDT | Hail 0.88 | Missler, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1794 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS1 KDDC 240158 RRA SVRDDC KSC119-240245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 857 PM CDT THU JUL 23 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 945 PM CDT * AT 856 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF MISSLER MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED MISSLER BY 900 PM CDT MEADE BY 905 PM CDT FOWLER BY 925 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HUTTON/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 23, 3:15 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT THU JUL 23 1998 ...FORECAST CHALLENGE IS PRECIPITATION CHANCES... MODELS IN GENERAL AGREEMENT ON BRINGING A WEAK VORT THRU TNGT. VERY MOIST LLVL UPSLOPE FLOW CONT TO ADVECT HIGH TDS IN MID/UPR 60S INTO ERN CO. 88D ATTM SHOWS LOTS TO TSTMS DVLP IN MTNS. MID LVL WESTERLY FLOW FROM 15 TO 25 KTS SHLD BRING ANY TSTMS ERWD TWRD SWRN KS TNGT. VORT TO KICK OFF ANOTHER ROUND FROM WRN NB INTO NWRN/NCNTRL KS LATER. THE BEST H85 MSTR ADV AND DEEP LAYER MSTR RUNS FROM GLD TO NESS CITY AND ST JOHN. WOULD EXPECT HEAVIEST RAINFALL THAT AREA AND WILL GO 80 POPS AND GRADUATE IT TO 40/60 POP IN SOUTH. MODEL RAINFALL AMTS SHOW AN INCH OR TWO AND THIS IS POSSIBLE IN HEAVIEST RAINBAND. FOR TMRW SHLD BE DEJA VU WITH ERLY UPSLOPE AND LOTS OF CLOUDS EXCEPT FOR S MOST TIER. TEMPS SHLD BE FROM UPR 70S TO LOW 80S IN CLOUDY AREAS AND MID/UPR 80S IN FAR SOUTH. ALL MODELS SHOW ANOTHER VORT AND WITH CONT UPSLOPE WILL CONT WITH 30 TO 40 POPS AND 60 IN NORTH. FRIDAY NIGHT THIS VORT TO CONT AND WILL GO HIGH POPS MAINLY DDC AND NORTH WITH 40/50 ELSEWHERE. ON SATURDAY AVN SHOWS BNDRY STILL SOUTH OF AREA WITH CONT OF MOIST UPSLOPE FLOW AND WEAK VORTS. WILL CONT WITH 30/40 POPS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 067/082 066/080 067 646 GCK 067/081 065/080 065 646 EHA 066/087 064/084 064 434 LBL 067/086 065/084 065 434 HYS 069/078 065/078 065 868 P28 072/087 070/089 070 435 KRUSE .DDC...NONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.